Heart Disease Expert Forum
HBP / HT using Atenolol
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

HBP / HT using Atenolol

I was initially put on Atenolol 25mg for high blood pressure by a previous doctor after complaining of chest pain (She said non heart related after attending a local hospital rapid reaction chest pain clinic).  I was also getting severe headaches.  Ive been on Atenolol for 18 months now and moved Doctors. I bought a BP monitor and checked with Doctor to ensure same readings and my BP is aok averages 112/80.  Im not convinced I actually have high bp as pre and post atenolol it hasn't really changed and original doctors checks im not convinced about.  I am mid way through coming off atenalol since I had a chest infection which I am prone to.  I did have asthma until I was mid 20's, but rarely get symptoms now.  I know atenalol isn't good for asthmatics.  To complicate things, I do get pain in my back between shoulder blades daily.  My headaches are now returning - getting worse and I have side affects I assume from atenalol, chest pain, palpitations, muscle tremor in hands, pains in my legs.  The ecg I had 8 months ago was fine, my cholesterol is highish.  To say I am confused by symptoms is to put it mildly and almost certainly giving hypertensive feelings at times.  Coming off atenalol is done on 5 days, off 2, on 4 days, off 3, on 3 days, off 4 etc.  When im on atenalol headaches dissapear completely, when they are hear, stongest legal drugs dont sort them.  Doctor says should be on ACE inhibitors but not sure if this will also sort the headaches as no diagnosis of this.  What should I be saying to the Doctor when I next go ?  Should I go to specialist clinic ?
Related Discussions
Avatar_n_tn
southferry,

I don't understand all of the information you provided, specifically, I can't tell if you are having more or fewer symptoms on the atenolol?

First, atenolol is not "bad" for asthmatics.  Taking atenolol can cause increased wheezing in a small percentage of asthmatics, who usually have severe asthma.

Second, atenolol is used by many neurologists to help control headaches.  The cessation of atenolol may aggravate your predisposition to have headaches.

When you see your doctor, be able to describe your symptoms in some detail.  It is often helpful if you have kept a journal recording the symptoms you experienced on particular dates.  Also, are you stopping the atenolol under a doctor's supervision? I would recommend against stopping atenolol without consulting a doctor first.

Hope that helps.
6 Comments
Blank
Avatar_n_tn
Hi,  Thanks for the reply ; Headaches only start when not taking atenolol.  Pains in legs and constant pain between shoulders / upper third of back always present, worse 1st thing in the morning with or without atenolol. Feel tired mid to late afternoon whilst I was on and when not taking attenolol.  It is my Doctor who has suggested coming off atenolol, but I don't think he is thinking about the headaches, which was originally discussed with my previous Doctor.  My concern is I come off atenolol and either no drugs or an ACE inhibitor won't solve disabilitating headaches vs If I stay on atenolol, the back pain and pains in my legs are causing more damage. Caught between the Devil and the deep blue sea.  Although Doctors have re-assured me lots of times, it is hard to ignore symptoms and possibility of doing more damage.  I also take Lansomeprozole?? 15mg for reflux.  I had a duodenal ulcer at 26, been on since and last year I was diagnosed with a small Oesophagus hernia after a major reflux attack. (which contibuted to the non-specific chest pain originally).

Should I stay on atenolol if cures headaches - or is there another drug that will sort BP and headaches ?

Thanks
Blank
Avatar_n_tn
Hello, I also take atenolol and I to have the same side effects except for the headaches.  My hand shakes, palpitations, and in the mid morning I am so tired.  All this because I had "high blood pressure"  I was fine until I started taking the medicine.  Just wanted to let you know you aren't the only one out there.
Blank
Avatar_n_tn
I suspect Atenolol is prescribed because it's cheap (off patent) and effective, although I personally don't think that it should be the first drug prescribed for BP control only, because of the side effects.

There are several good modern ACE inhibitors and Calcium channel blockers which probably would be effective without the side effects.  Sometimes you have to try a couple of different drugs before you get one that works without side effects.  I was first put on Atenolol, but didn't like the side effects, so I tried a few others.  I settled on a combination of low doses of Altace + Norvasc, which effectively control my BP without noticable side effects in my case.

Blank
Avatar_n_tn
I'm having similar problems with Atenolol.  I felt fine until I went to the doctor for an unrelated condition, when he discovered that my BP was high.  He put my on Atenolol, and I don't feel good at all now.  I fall asleep earlier in the evening, and I wake up still sleepy.  I'm having bad headaches on the left side of my head... sometimes it feels as if my head is throbbing to my heart rate.  Sometimes, when I'm simply sitting at my desk or at the dinner table, I get really dizzy and lightheaded for a few seconds.  Also, I'm not able to exercise nearly as long as before... my endurance has decreased greatly.  My blood pressure doesn't seem to be any different whether I'm on Atenolol or not... I wish he would let me just get off medication or find something else.
Blank
Avatar_n_tn
Just remember that you are the customer.  I take responsibility for my health, but also must feel comfortable that I am taking the right medications.  Ultimately that's my decision, not the doctor's, although I do listen carefully to their advice.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank